Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 166, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 15, 2004, 3:58 PM CDT for Lyman County, South Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2004, 3:58 PM CDT (20:58 UTC)
- Expired
- Aug 15, 2004, 5:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Lyman County, SD
The radar
The Aberdeen radar (KABR), 205 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 2:50 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 152058
SVRABR
SDC085-152200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
358 PM CDT SUN AUG 15 2004
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LYMAN COUNTY IN CENTRAL SOUTH DAKOTA
* UNTIL 500 PM CDT
* AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF KENNEBEC...OR ABOUT 5
MILES SOUTHEAST OF PRESHO...MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KENNEBEC AROUND 410 PM CDT
LYMAN AROUND 435 PM CDT
RELIANCE...LOWER BRULE AROUND 455 PM CDT
THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4400 10006 4376 10006 4371 9986 4378 9969
4377 9945 4398 9940 4408 9958
$$
MARSHALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:52 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 15, 2:52 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 252 PM CDT SUN AUG 15 2004 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT FORECAST CHALLENGE IS SEVERE THUNDER POTENTIAL THIS EVENING...FOLLOWED CLOSELY BY MODEL DISPARITY FOR DAY 2 AND 3. MODELS ALL CONTINUING TO PROG THUNDER FOR TONIGHT. COLD FRONT SLIPPING SOUTH INTO NODAK THIS AFTERNOON...AND SHOULD BE TRAVERSING CWA THIS EVENING/OVERNIGHT. INSTABILITY AXIS TO THE TUNE OF 0-3KM MU CAPES OF 1500-2500 J/KG ALONG WITH MODERATE EHI VALUES AND DEEP LAYER SHEER THAT COULD SUPPORT SUPERCELL THUNDERSTORMS WILL MARCH ACROSS CWA THIS EVENING/OVERNIGHT. LOW LEVEL MOISTURE NOT OVERLY IMPRESSIVE WITH DWPTS IN THE 50S THOUGH. AT PACKAGE ISSUANCE...SPC HAS SW CWA IN SEVERE THUNDERSTORM WW #754 UNTIL 02Z. FOR MONDAY THROUGH WEDNESDAY PROBLEM BECOMES WHETHER OR NOT MODELS CAN ADEQUATELY RESOLVE ANY S/WS THAT MAY MAKE IT COMPLETELY THROUGH WESTERN CONUS UPPER RIDGE AND SLIDE SEWD INTO CWA...ESPECIALLY LATE MONDAY NIGHT/TUESDAY MORNING. TO IFFY RIGHT NOW TO MENTION ANYTHING IN WEATHER GRIDS...AND MODELS ARE PROGGING DRY CONDITIONS. FOR NOW...THAT IS THE ONLY THING THAT COULD KEEP REMAINDER OF SHORT TERM FROM BEING DRY. OTHER PROBLEM IS STRENGTH OF UPPER LEVEL LOW PROGGED TO DIVE SWD INTO SOUTHERN CANADA BY WEDNESDAY AFTERNOON. ETA MUCH MORE AGGRESSIVE THAN GFS WITH BRINGING COLD FROPA AND CAA THROUGH CWA FOR WEDNESDAY. COLLABORATIVE EFFORT TODAY HAS CWA RIGHT IN BETWEEN WHAT ETA AND GFS ARE PROGGING FOR HIGH TEMPERATURES FOR DAY 3. .LONG TERM...THURSDAY THROUGH SUNDAY EXTENDED PERIOD BEGINS WITH SFC HIGH TO EAST...WEAK SURFACE FRONTAL BOUNDARY TO SOUTH AND WEST. UPPER RIDGE TO WEST WITH NORTHWEST FLOW OVER CWA. QUITE A BIT OF SPREAD IN THE MODELS...SO TIMING OF SHORT WAVES DIFFICULT. NOTHING LOOKING PARTICULARLY STRONG AT THIS POINT SO WILL KEEP IT DRY. BEST CHANGE FOR STORMS...PCPN SHOULD BE WITH SYSTEM SATURDAY NIGHT...SUNDAY. TEMPS REMAIN COOL THROUGH EXTENDED UNDER GENERALLY NORTHERLY FLOW. WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && DORN/MARSHALL
Hazardous weather outlook, Aug 15, 5:32 AM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 532 AM CDT SUN AUG 15 2004 SDZ003-004-009-015-016-033>035-045-161030- CAMPBELL-CORSON-DEWEY-HUGHES-JONES-POTTER-STANLEY-SULLY-WALWORTH- 532 AM CDT SUN AUG 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ005>008-010-011-017>023-036-037-048-051-161030- BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK- GRANT-HAMLIN-HAND-HYDE-LYMAN-MARSHALL-MCPHERSON-ROBERTS-SPINK- TRAVERSE- 532 AM CDT SUN AUG 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP EAST OF MISSOURI RIVER LATE THIS AFTERNOON AND MAY CONTINUE THROUGH THE EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE...WITH LARGE HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 3:22 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 38 min |
| Aug 15, 5:46 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.